Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Greenville-Spartanburg, SC

June 13, 1997Swain County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 7:46 PM EDT for Swain County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 7:46 PM EDT (23:46 UTC)
Expired
Jun 13, 1997, 8:45 PM EDT
In force
59 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Swain County, NC

The radar

The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1966 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 132345
SVRGSP
NCC173-140045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
746 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...SWAIN COUNTY
 
AT 740 PM RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 5 MILES NORTHEAST OF
FONTANA VILLAGE MOVING EAST ABOUT 30 MPH. THE STORM WILL LIKELY MOVE
BETWEEN CLINGMANS DOME AND BRYSON CITY AROUND 8 PM AND COULD REACH THE
CHEROKEE INDIAN RESERVATION BY 830 PM.
 
THIS STORM HAS CAUSED DAMAGING WIND AND LARGE HAIL IN EAST TENNESSEE.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:03 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 13, 2:03 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
202 PM EDT FRI JUN 13 1997

RAH: CHC POPS MTNS TON...BECMG LIKELY TO CATERGORICAL SAT.
CAE/FFC: CHC POPS LATE TON...BECMG LIKELY SAT.

NO PCPN IN CWA NOW...BUT LINE OF CONVECTION FIRING IN WESTERN TN AND
MOVING EAST. LOOKING AT ADAP CHARTS...NOTICED A THETA-E RIDGE OVER
THE WESTERN CAROLINAS. WOULD NOT BE SURPRISED TO SEE THAT CONVECTION
HOLD TOGETHER AND BE IN THE MTNS OF NC BY LATE EVENING.

MODELS ALL AGREE ON MOVING STRONG SHORTWAVE FROM MISSOURI TO THE WRN
CAROLINAS BY 00Z SUN. WEAK LIFT AND SOME DPVA STARTS AS EARLY AS
8-10Z ACROSS MY CWA. WOULD EXPECT MAINLY SHRA GIVEN THE TIME OF NIGHT.
FAIRLY GOOD LIFT AND TONS OF LOW TO MID LEVEL MOISTURE ON SAT WILL
PROVIDE THE AREA WITH LIKELY CHC OF PCPN WITH STRONG TSTMS A GOOD BET.
WEAK FRONTAL BOUNDARY TO SLIP SOUTH OVER THE CAROLINAS SATURDAY AND
SATURDAY NIGHT...ALSO HELPING TO FOCUS CONVECTION. WITH THE AMOUNT OF
CLOUD COVER EXPECTED...MAX TEMPS COOLER THAN TODAY.

DRIER AIR FILTERS IN SUNDAY ON NORTH TO NORTHEAST FLOW. IF BOUNDARY
MOVES AS FAR SOUTH AS MODELS INDICATE...SUNDAY WOULD BE SUNNY AND
WARM. COOLER AIR REMAINS WELL NORTH.

AVL 65/77/60/79  4840
CLT 70/83/66/82  0750
GSP 69/81/64/83  3750

MOYER/NEAL

In the hours before

Special weather statement, Jun 13, 5:58 PM EDT, 1 hour 48 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
558 PM EDT FRI JUN 13 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT...

THE AIR OVER THE WESTERN CAROLINAS WAS QUITE MOIST AND VERY UNSTABLE
LATE THIS AFTERNOON.  JUST BEFORE 6 PM...AN ORGANIZED AREA OF STRONG AND
SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL AND EASTERN KENTUCKY SOUTH
THROUGH MIDDLE AND EAST TENNESSEE INTO NORTH ALABAMA.  SCATTERED STRONG
TO SEVERE THUNDERSTORMS WERE DEVELOPING RAPIDLY AHEAD OF THIS MAIN
AREA.

LAST NIGHTS STORMS CAUSED PROBLEMS MOSTLY BECAUSE OF NUMEROUS LIGHTNING
GROUND STRIKES...SMALL HAIL...AND HEAVY RAINFALL.  THESE WERE STRONG
STORMS...NOT SEVERE.  A SEVERE THUNDERSTORM IS A THUNDERSTORM WHICH
CAUSES LARGE HAIL AND DAMAGING WIND.

TONIGHT...THE ATMOSPHERE IS MORE UNSTABLE THAN LAST NIGHT.  THERE IS
MORE POTENTIAL FOR DAMAGING WINDS TONIGHT...AND POSSIBLY LARGE HAIL. NO
WATCHES OR WARNINGS HAVE YET BEEN ISSUED FOR THE WESTERN CAROLINAS OR
NORTHEAST GEORGIA. IN ADDITION...THE STORMS WILL LIKELY HAVE THE
FREQUENT LIGHTNING AND HEAVY RAIN AGAIN.  STORMS ARE EXPECTED TO MOVE
INTO THE MOUNTAINS FIRST...AND THEN GENERALLY MOVE FROM THE WEST TO THE
EAST...REACHING THE PIEDMONT COUNTIES LATE TONIGHT.  WIDELY SCATTERED
STORMS COULD DEVELOP ANYWHERE IN THE AREA MOST ANYTIME DURING THE
EVENING.

SKYWARN SPOTTER UNITS IN THE AREA SHOULD BE READY FOR ACTIVATION LATER
TONIGHT.

JONES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.